Rhode Island, 2009Coastal Flood and High Surf in Rhode Island, August 22, 2009
August 22, 2009 · NWS BOX · 2 events in 1 county or zone
Hurricane Bill developed into a tropical depression over the eastern Atlantic on August 15, 2009. Bill then strengthened into a hurricane over the next week, passing well to the east of Nantucket, August 22-23.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Bill developed into a tropical depression over the eastern Atlantic on August 15, 2009. Bill then strengthened into a hurricane over the next week, passing well to the east of Nantucket, August 22-23. While Bill passed Southern New England well offshore, he still made quite an impression on the area. Tropical moisture feeding into the area resulted in heavy rainfall which led to flooding and flash flooding. High swells churned up by Bill resulted in high surf and coastal flooding along portions of the Southern New England shoreline. These effects were felt the most by residents of Hillsborough County, New Hampshire, where five inches of rain fell in less than eight hours resulting in significant flooding across portions of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 7:02 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 22, 7:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
802 PM EDT SAT AUG 22 2009
.SYNOPSIS...
VERY WARM AND HUMID WEATHER WILL CONTINUE THIS WEEKEND WITH HURRICANE
BILL PASSING OVER 150 MILES EAST OF NANTUCKET SUNDAY MORNING. GUSTY
FLOODING THUNDERSTORMS WILL OCCUR OVER THE INTERIOR...MAINLY EACH
AFTERNOON AND EVENING. HIGH SURF AND DANGEROUS RIP CURRENTS WILL BE
THE PRIMARY EFFECTS OF HURRICANE BILL ALONG THE COAST THIS WEEKEND
ALONG WITH HEAVY RAIN SQUALLS LATE THIS AFTERNOON AND TONIGHT. NEXT
WEEK IS PROJECTED TO BE SOMEWHAT MORE COMFORTABLE...ESPECIALLY NEXT
THURSDAY AND FRIDAY WHEN COOL HIGH PRESSURE SPREADS INTO NORTHERN NEW
ENGLAND AND SOUTHEAST CANADA.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
620PM: NEAR TERM UPDATES WILL FOLLOW AS QUICKLY AS WE CAN UPDATE
WITH ONE BAND OF EXCESSIVE RAIN NW MASS AND CHESHIRE COUNTY NH MOVING
NWD WHILE FRINGE EFFECTS OF BILL EDGE INTO SE NEW ENGLAND. ONLY
SPRINKLE SE NEW ENGLAND ATTM.
TONIGHT...
CONVECTION WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING ACROSS
THE NORTHWESTERN HALF OF THE FORECAST AREA AND SHIFT WEST THIS
EVENING. BILL WILL TRACK SOUTHEAST OF CAPE COD AFTER 06Z. ENVELOPE OF
HIGHER THETA-E AIR PROGGED TO REACH JUST WEST OF THE I95 CORRIDOR...THUS
HAVE INCLUDED LIKELY TO CATEGORICAL POPS GENERALLY ALONG AND EAST OF
THIS LINE WITH LOW CHANCE POPS WEST. RAIN WILL BE LOCALLY HEAVY WITH
BANDS OF PRECIPITATION WHICH TRACK ACROSS THE AREA. THE 12Z RGEM
APPEARS TO INITIALIZE FAIRLY WELL AND WAS USED TO DERIVE QPF AMOUNTS.
THE TROPICAL STORM WARNING REMAINS IN EFFECT FOR CAPE COD...MARTHAS
VINEYARD AND THE ADJACENT COASTAL WATERS TONIGHT. ALSO A HIGH SURF
ADVISORY THROUGH 12Z FOR ALL OF THE EASTERN MASSACHUSETTS AND RHODE
ISLAND COASTLINE. EIGHT TO TEN FOOT SEAS HAVE ALREADY REACHED THE
COASTAL WATERS THIS AFTERNOON.
POPULATED WITH THE LATEST HURRICANE WAVE MODEL GUIDANCE AND THE TCM
TOOL WITH GFS BASED WIND SPEEDS AS QUICKLY AS RECEIVED TO DERIVE WIND
VELOCITIES.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY...BILL DEPARTS THE NEARBY OFFSHORE WATERS IN THE MORNING...
FOLLOWED BY SHORT WAVE RIDGING. A WEAK COLD FRONT WILL APPROACH FROM
THE WEST LATER IN THE AFTERNOON. MIXED LAYER CAPES SHOULD APPROACH
1000 J/KG DURING THE AFTERNOON ACROSS THE AREA. IN ADDITION A 100 KT
JET STREAK AND SHORT WAVE DISTURBANCE WILL BE CROSSING NEW YORK STATE
DURING THE AFTERNOON WITH COOLING ALOFT BY 00Z. THEREFORE HAVE LIKELY
POPS ADVERTISED ACROSS THE WEST WITH SLIGHT CHANCE TO LOW CHANCE POPS
EAST IN THE AFTERNOON.
OTHERWISE ANOTHER WARM AND HUMID DAY EXPECTED.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WARMER THAN NORMAL WITH A BIT LESS HUMIDITY SUN NIGHT THROUGH WEDNESDAY
THEN A DEFINITE WIDESPREAD COOLER TREND FOR THU-SAT BUT WITH UNCERTAINTY
REGARDING END OF THE WORKWEEK REGARDING RAIN OR JUST VARIABLE HIGH
CLOUD COVER DRY WEATHER.
FLY IN THE OINTMENT FOR COASTAL MASSACHUSETTS IS A BACKDOOR COOL
FRONT POSSIBILITY MONDAY INTO TUESDAY.
SUNDAY NIGHT AND MONDAY...LEFTOVER SHOWERS AND ISOLATED
THUNDERSTORMS PER 15Z SREF. TEMPS ARE 12Z NCEP MOS BLENDED.
WE DID NOT ACCOUNT FOR A POSSIBLE BACKDOOR COOLING EVENT IN EASTERN
MASSACHUSETTS MONDAY WHICH IS A CONSIDERABLE UNKNOWN AT THIS TIME.
TUESDAY INTO WED...SOMEWHAT DRIER BUT STILL WARMER THAN NORMAL AS
LOW PRES CROSSES QUEBEC.
LATE WED...POSSIBLE SHOWER OR TSTM WITH CFP.
NEXT THU-FRI-SAT...HIGH PRES TENDS TO SPREAD INTO SOUTHEAST CANADA
AND NORTHERN NEW ENGLAND. THE QUESTION...DOES IT BARREL INTO OUR
AREA OR JUST DRAIN COOL BL AIR SOUTHWARD WHILE OVERRUNNING DEVELOPS?
SO...WHERE WILL THE CONFLUENCE ZONE BE...ACROSS SOUTHERN NEW ENGLAND
OR NEAR THE CANADIAN BORDER. SINCE ITS SUMMER... I TEND TO FAVOR
THE 12Z/22 GEFS INSTEAD OF THE ROBUST DRY COOL ECMWF.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
TONIGHT...MVFR/IFR SHOWERS AND ISO TSTMS NW FRINGE MA AND SW NH
MOVING NNW OUT OF OUR FCST AREA. OTRW VFR CIGS OVERNIGHT EXCEPT
IFR SOUTHEASTERN TERMINALS GENERALLY SE OF BOS-PVD TO THE SOUTH
COAST. SHOWERS WITH NE WINDS GUSTING 25-30 KT KACK-KPVC FOR A FEW
HOURS AROUND OR SHORTLY AFTER 06Z.
SUNDAY...VFR CIGS WITH SCT AFTN SHOWERS AND TSTMS...MAINLY INTERIOR.
A BIT OF IFR MAY BE LINGERING AT 12Z IN VCNTY ACK.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
SUN NIGHT...VFR WITH AREAS OF MVFR CONDS IN FOG OR LEFTOVER DYING
SHOWERS.
MONDAY-TUESDAY...GENERALLY VFR...THOUGH IF WE HAVE A BACK DOOR MONDAY
THEN MVFR OR IFR CONDS WOULD INVADE THE COAST ON NE FLOW.
WEDNESDAY...MAINLY VFR...THOUGH MAY SEE LOCAL MVFR CIGS/VSBYS IN ANY
AFTERNOON OR EVENING SHOWERS/TSTMS. SW WINDS GUST 20 KTS AHD OF THE
CFP WED AFTN.
THURSDAY...VFR.
&&
.MARINE...
TONIGHT...HURRICANE BILL WILL CREATE HIGH SURF AND MARGINALLY TROPICAL
STORM FORCE WIND GUSTS ACROSS THE SOUTHEASTERN WATERS. PLEASE SEE THE
LATEST HLSBOX AND MWWBOX FOR DETAILS. DID NOT STRAY FAR FROM THE
LATEST HURRICANE WAVE GUIDANCE.
SUNDAY...LEFTOVER SMALL CRAFT ADVISORIES ACROSS MOST OF THE COASTAL
WATERS MAINLY FOR HAZARDOUS SEAS.
OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/...
SUNDAY NIGHT-MONDAY...HEADLINES WOULD BE ASSOCIATED WITH THE STATUS
OF THE LEFTOVER SWELLS IN THE WATERS...BUT HAZ SEAS EXTENSION APPEARS
LIKELY FOR PARTS OF THE OUTER COASTAL WATERS. NOT IN THE HAZARDS DUE
TO THE CONFUSION WITH MULTIPLE HEADLINES. THE FCST PHRASING STATES
THE SEAS HAZARD.
TUESDAY-WEDNESDAY...NO HEADLINES ANTICIPATED.
&&
.HYDROLOGY...
FLASH FLOOD HAS OCCURRED AT PETERBOROUGH NH. PLS SEE LSR.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR MAZ007-015-
019>021.
TROPICAL STORM WARNING FOR MAZ022>024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR RIZ006>008.
MARINE...TROPICAL STORM WARNING FOR ANZ231>234-254-255.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ235-237-250-
251-256.
&&
SYNOPSIS...DRAG
NEAR TERM...STRAUSS/DRAG 802P
SHORT TERM...STRAUSS
LONG TERM...DRAG
AVIATION...DRAG/STRAUSS 802P
MARINE...DRAG/STRAUSS 802P
HYDROLOGY...DRAG/FIELD 802PHazardous weather outlook, Aug 22, 5:02 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
602 PM EDT SAT AUG 22 2009
CTZ004-MAZ004>006-012>014-017-018-026-NHZ012-015-RIZ001>005-232215-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
602 PM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS
AND LOCALIZED URBAN AND POOR DRAINAGE FLOODING ACROSS WESTERN
MASSACHUSETTS....NORTHERN CONNECTICUT AND CHESHIRE COUNTY NH
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ007-015-019>021-RIZ006>008-232215-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
602 PM EDT SAT AUG 22 2009
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
CONSIDERABLE BEACH EROSION WILL OCCUR THROUGH THE WEEKEND HIGH TIDE
CYCLES...ESPECIALLY ON THE SOUTH FACING COASTLINE. MINOR SPLASH OVER
COULD ALSO OCCUR AROUND THE TIMES OF HIGH TIDE.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ016-232215-
EASTERN NORFOLK MA-
602 PM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE COAST
LATER
THIS AFTERNOON AND EVENING...SOME OF WHICH WILL PRODUCE TORRENTIAL
DOWNPOURS ALONG WITH LOCALIZED URBAN AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST
SWELLS TO THE COASTAL WATERS LATE TONIGHT AND SUNDAY. SEAS MAY REACH
10 TO 15 FEET TONIGHT INTO SUNDAY. THIS MAY LEAD TO DANGEROUS SURF
AND RIP CURRENTS.
CONSIDERABLE BEACH EROSION MAY ALSO OCCUR THROUGH THE WEEKEND HIGH
TIDE CYCLES. MINOR SPLASH OVER COULD ALSO OCCUR AROUND THE TIMES OF
HIGH TIDE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ022>024-232215-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
602 PM EDT SAT AUG 22 2009
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002-003-MAZ002-003-008>011-NHZ011-232215-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
602 PM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS TODAY AND TONIGHT...
SOME OF WHICH WILL PRODUCE TORRENTIAL DOWNPOURS AND LOCALIZED URBAN
AND POOR DRAINAGE FLOODING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS WELL. THE MAIN THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>234-254-255-232215-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
602 PM EDT SAT AUG 22 2009
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AFTERNOON INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-235>237-250-251-256-232215-
BOSTON HARBOR-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
602 PM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS AND
BRIEF WIND GUSTS THIS AFTERNOON AND TONIGHT.
SOUTH TO SOUTHEAST SWELLS WILL CONTINUE TO INCREASE AS HURRICANE
BILL MAKES ITS CLOSEST APPROACH TONIGHT. SEAS WILL REACH UP TO 15
FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND WIND
GUSTS DURING SUNDAY AFTERNOON INTO SUNDAY EVENING AS HURRICANE BILL
PUSHES
AWAY.
SOUTH TO SOUTHEAST SWELLS WILL CONTINUE THROUGH SUNDAY AS BILL MOVES
TOWARD THE CANADIAN MARITIMES SUNDAY. SEAS WILL REACH UP TO 18 FEET
THROUGH SUNDAY MORNING...THEN WILL SLOWLY SUBSIDE.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 22, 4:56 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
556 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
&&
FIELDLocal storm report, Aug 22, 5:47 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
647 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
&&
WDRAGLocal storm report, Aug 22, 6:13 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
713 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
0651 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
MUDSLIDE AND COLLAPSED HILLSIDE ONTO ROADWAY AT JUNCTION
OF ROUTES 202 AND 136. REPORT CONFIRMED BY STATE
EMERGENCY MANAGEMENT OFFICIAL.
0654 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
PARTIAL ROAD WASHOUT ON ROUTE 136.
&&
FIELDSpecial weather statement, Aug 22, 6:18 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
718 PM EDT SAT AUG 22 2009
NHZ015-230015-
WESTERN AND CENTRAL HILLSBOROUGH NH-
718 PM EDT SAT AUG 22 2009
AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF GREENFIELD...OR ABOUT 11 MILES
NORTHEAST OF JAFFREY...MOVING NORTH AT 10 MPH. THIS STORM HAS
PRODUCED EXTREMELY HEAVY RAINFALL OVER PETERBOROUGH...WITH RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR. ALTHOUGH THE STORM HAS WEAKENED
SOMEWHAT...THERE WILL STILL BE TORRENTIAL DOWNPOURS ALONG WITH CLOUD
TO GROUND LIGHTNING.
* SOME LOCATIONS AFFECTED INCLUDE...LYNDEBOROUGH...GREENFIELD...
FRANCESTOWN AND DEERING.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FIELD
Local storm report, Aug 22, 7:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
807 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
0651 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
MUDSLIDE AND COLLAPSED HILLSIDE ONTO ROADWAY AT JUNCTION
OF ROUTES 202 AND 136. REPORT CONFIRMED BY STATE
EMERGENCY MANAGEMENT OFFICIAL.
0654 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
PARTIAL ROAD WASHOUT ON ROUTE 136.
0726 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
GREENFIELD ROAD...RIVER IS OUT OF ITS BANKS...AND FLOODED
ROAD. SUCCESSFULLY RESCUED 2 PEOPLE IN TWO SEPARATE CARS
THAT WERE STRANDED ON THAT ROAD.
&&
WDRAGLocal storm report, Aug 22, 7:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
820 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
0546 PM FLOOD HANCOCK 42.97N 71.98W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
ON MIDDLE ROAD...FLOODED BASEMENT. CULVERT BROKEN IN
FRONT OF HOUSE. FURNACE UNDER WATER.
0617 PM HEAVY RAIN PETERBOROUGH 42.88N 71.96W
08/22/2009 M3.63 INCH HILLSBOROUGH NH AMATEUR RADIO
SINCE MIDNIGHT AT MACDOWELL DAM.
0643 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
CITY AVENUE FLOODED AND IMPASSABLE
0644 PM FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
2 FLOODED BASEMENTS ONE ON 7TH ST AND AND ONE ON UNION
ST.
0651 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
MUDSLIDE AND COLLAPSED HILLSIDE ONTO ROADWAY AT JUNCTION
OF ROUTES 202 AND 136. REPORT CONFIRMED BY STATE
EMERGENCY MANAGEMENT OFFICIAL.
0654 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
PARTIAL ROAD WASHOUT ON ROUTE 136.
0726 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
GREENFIELD ROAD...RIVER IS OUT OF ITS BANKS...AND FLOODED
ROAD. SUCCESSFULLY RESCUED 2 PEOPLE IN TWO SEPARATE CARS
THAT WERE STRANDED ON THAT ROAD.
0815 PM FLOOD JAFFREY 42.81N 72.02W
08/22/2009 CHESHIRE NH AMATEUR RADIO
PINE STREET FLOODED BASEMENT. TIME OF OCCURENCE MAY HAVE
BEEN TWO HOURS EARLIER.
0816 PM FLASH FLOOD PETERBOROUGH 42.88N 71.96W
08/22/2009 HILLSBOROUGH NH AMATEUR RADIO
HOPKINS ROAD...WASHED OUT.
&&
WDRAGCoastal Flood, Washington
- When
- August 22, 8:30 PM EST to 10:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Minor coastal flooding occurred in Narragansett at Scarborough Beach and in Charlestown. Ocean waters reached the base of the boardwalk at Scarborough Beach. In Charlestown, several driveways on Charlestown Beach Road were flooded with ocean waters.
High Surf, Washington
- When
- August 22, 10:20 PM EST to 11:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
High surf flooded Galilee Beach in Narragansett up to the dunes with significant beach erosion occurring.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192196, 192220.